Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 76, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 26, 2002, 6:32 PM EDT for Fauquier County, Virginia. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2002, 6:32 PM EDT (22:32 UTC)
- Expired
- May 26, 2002, 7:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Fauquier County, VA
The radar
The Sterling radar (KLWX), 39 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 6:45 PM EDT | Hail 1.5 | Warrenton, VA | Walnut sized hail fell. |
| May 26, 6:50 PM EDT | Thunderstorm Wind 57 M | Warrenton, VA | A 66 MPH wind gust was recorded. |
| May 26, 6:50 PM EDT | Hail 1 | Warrenton, VA | Quarter sized hail fell. |
| May 26, 7:05 PM EDT | Hail 0.75 | Warrenton, VA | Dime sized hail was reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KLWX 262232 SVRLWX VAC061-262315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 632 PM EDT SUN MAY 26 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAUQUIER COUNTY IN NORTHERN VIRGINIA * UNTIL 715 PM EDT * AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WARRENTON...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 4 MILES NORTHWEST OF VINT HILL FARMS STATION AT 648 PM REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER AND STAY AWAY FROM DOORS AND WINDOWS. TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. LAT...LON 3875 7796 3862 7779 3873 7767 3890 7775 WALSTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:00 PM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, May 26, 3:00 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 300 PM EDT SUN MAY 26 2002 STRONG TO SEVERE TSRA CONTINUE TO INCREASE AS WEAK BDRY CURRENTLY ALONG NW CWA BORDER SLOWLY MOVES ESE INTO CWA. SHORT TERM...SHRA/TSTMS WILL CONTINUE OVERNIGHT AND WL TAKE OUT TIMING. THE FRONT IS PROGED TO WEAKENING AND STALL OVR FA FOR MEMORIAL DAY. EXPECTING ADDITIONAL TSTMS TO REDEVELOP MON AFTERNOON. AND SHOULD AGAIN PRODUCE HEAVY RAIN...HAIL...AND WINDS. WILL CONT THE CHC SHWRS/TSTMS INTO MON EVE. ND ...LONGER TERM...TUE THRU SUN... LLRH FROM WASHED OUT BDRY LINGERS IN W 1/2 CWA TUE ALONG WITH WEAK 500/700MB VORT AND VVEL. WITH TEMPS NEAR 80 CANNOT RULE OUT AFT TSRA/SHRA TUE SO HAVE ADDED 30 POP BLUE RIDGE W. WILL KEEP DRY E OF BLUE RIDGE FOR NOW BECAUSE ATMOS A BIT DRIER THERE. TUE NIGHT THRU WED NIGHT...HIGH PRES RIDGE AXIS FROM OFFSHORE SYSTEM PUSHES INTO CWA CAUSING WINDS TO TURN SE. THIS WILL KEEP SCT CLDS IN AREA BUT DRY WX EXPECTED. BY THU...MODELS SHOW A WEAK LOW PUSHING NE ALONG NC COAST. WITH ONSHORE FLOW OVER CWA CANNOT RULE OUT RAIN. HOWEVER...FEATURE IS SO WEAK DO NOT THINK CHANCE OF PRECIP THU IS VERY HIGH. BY FRI...COLD FRONT APPROACHES FROM NW AND SCT SHRA/TSRA WILL RESULT. FROPA EXPECTED EARLY SAT MORN AND CWA WILL BE IN NW FLOW AS HIGH PRES APPROACHES FROM N PLAINS SAT AND SUN. STAYED CLOSE TO GUIDANCE TEMPS THROUGH FRI. DUE TO STRENGTH OF COLD FRONT BELIEVE MODELS ARE A BIT TOO WARM SAT AND SUN SO UNDERCUT 5 TO 10 DEGREES. MMARGRAF .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
In the hours before
Special weather statement, May 26, 2:13 PM EDT, 4 hours 19 minutes before
MDZ004-VAZ026-027-029>031-038>042-051-WVZ053-261915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 213 PM EDT SUN MAY 26 2002 ...THUNDERSTORMS OVER NORTHWEST VIRGINIA... AT 210 PM DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM JUST NORTH OF JEROME IN SHENANDOAH COUNTY. THIS STORM WAS MOVING NORTHEAST AT 25 MPH AND WILL AFFECT NORTHERN AND WESTERN SHENANDOAH COUNTY BETWEEN 2:15 PM AND 3:00 PM. THIS STORM COULD PRODUCE HAIL...WIND GUSTS TO 50 MPH...HEAVY RAIN AND LIGHTNING. IN ADDITION...A STRONG THUNDERSTORM WAS LOCATED NEAR LURAY IN PAGE COUNTY. THIS STORM IS MOVING EAST AT 25 MPH AND WILL AFFECT PAGE COUNTY AND WARREN COUNTY WITH SMALL HAIL...WIND GUSTS TO 40 MPH...HEAVY RAIN AND LIGHTNING BETWEEN 215 PM AND 300 PM. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER. WALSTON
Special weather statement, May 26, 2:58 PM EDT, 3 hours 34 minutes before
VAZ028-261915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 258 PM EDT SUN MAY 26 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT SUNDAY FOR THE ENTIRE SHENANDOAH VALLEY... ...STRONG THUNDERSTORM OVER CENTRAL FREDERICK COUNTY VIRGINIA... AT 255 PM EDT DOPPLER RADAR SHOWED A LINE OF THUNDERSTORMS EXTENDING FROM STRASBURG VIRGINIA NORTHWEST INTO CENTRAL FREDERICK COUNTY VIRGINIA ABOUT 5 MILES WEST OF THE CITY OF WINCHESTER. THESE STORMS ARE MOVING TO THE NORTHEAST AT 20 MPH. THESE STORMS ARE CAPABLE OF PRODUCT HEAVY DOWNPOURS OF UP TO ONE INCH IN LESS THAN AN HOUR ALONG WITH DANGEROUS LIGHTNING AND SMALL HAIL. BRIEF BUT VERY LOCALIZED WIND GUSTS TO 45 MPH ARE POSSIBLE. THESE STORMS WILL MOVE INTO THE WINCHESTER AREA BETWEEN 3:00 AND 3:15 PM. SMZ
Local storm report, May 26, 5:24 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
524 PM EDT SUN MAY 26 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM SPERRYVILLE VA 1.00 INCH HAIL
05/26/02 RAPPAHANNOCK SPOTTER REPORT
0220 PM LURAY VA .25 INCH HAIL
05/26/02 PAGE
0315 PM WINCHESTER VA 1.00 INCH HAIL
05/26/02 FREDERICK
0324 PM 3 W RELIANCE VA .75 INCH HAIL
05/26/02 WARREN SPOTTER REPORT AT 2 MILE
MARKER ON I-66 E OF I-81
0335 PM CASTLETON VA .88 INCH HAIL
05/26/02 RAPPAHANNOCK
0350 PM 3 E MARTINSBURG WV 1.75 INCH HAIL
05/26/02 BERKELEY ON RT 9 E OF TOWN
0355 PM BUNKER HILL WV .88 INCH HAIL
05/26/02 BERKLELY
0410 PM SHEPARDSTOWN WV 1.75 INCH HAIL
05/26/02 JEFFERSON BY LAW ENFORCEMENT
0425 PM WARRENTON VA .75 INCH HAIL
05/26/02 FAUQUIER
0425 PM 1 E WARRENTON VA 1.75 INCH HAIL
05/26/02 FAUQUIER AT US 29 AND RT 643
0353 PM AMISSVILLE VA 1.00 INCH HAIL
05/26/02 FAUQUIER
0507 PM LEESBURG VA .75 INCH HAIL
05/26/02 LOUDOUN BY LAW ENFORCEMENT
0515 PM SPERRYVILLE VA 1.00 INCH HAIL
05/26/02 RAPPAHANNOCK FROM A CO-OP OBSERVER
SMZ/HTS/JD/ND/CM/MMLocal storm report, May 26, 6:20 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
620 PM EDT SUN MAY 26 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0329 PM KEARNEYSVILLE WV 2.75 INCH HAIL
05/26/02 JEFFERSON TREES DOWNS AND BASEMENT
FLOODING
0440 PM ROUND HILL VA 1.75 INCH HAIL
05/26/02 LOUDOUN REPORT BY SKYWARN
0507 PM LEESBURG VA 1.00 INCH HAIL
05/26/02 LOUDOUN REPORTED BY EOC
0529 PM POOLESVILLE MD 1.75 INCH HAIL
05/26/02 MONTGOMERY BY LAW ENFORCEMENT
0551 PM 5 W GAITHERSBURG MD .75 INCH HAIL
05/26/02 MONTGOMERY SPOTTER REPORT
0550 PM CAPON BRIDGE WV 1.00 INCH HAIL
05/26/02 HAMPSHIRE
SMZ/CM/HTS/MM/JDThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 2:23 PM EDT | Severe Thunderstorm Warning | LWX | Page, Rappahannock | 52 min |
| May 26, 2:58 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, City of Winchester | 32 min |
| May 26, 3:16 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Rappahannock | 29 min |
| May 26, 3:18 PM EDT | Severe Thunderstorm Warning | LWX | Shenandoah, Warren | 42 min |
| May 26, 3:27 PM EDT | Flash Flood Warning | LWX | Rappahannock | 93 min |
| May 26, 3:44 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Rappahannock | 46 min |
| May 26, 4:05 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Loudoun | 40 min |
| May 26, 4:24 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 51 min |
| May 26, 4:38 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 52 min |
| May 26, 4:41 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 49 min |
| May 26, 4:45 PM EDT | Special Marine Warning | LWX | 105 min | |
| May 26, 5:12 PM EDT | Severe Thunderstorm Warning | LWX | Rappahannock | 48 min |
| May 26, 6:00 PM EDT | Flash Flood Warning | LWX | Rappahannock | 3 hr |
| May 26, 7:08 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 52 min |
| May 26, 7:35 PM EDT | Severe Thunderstorm Warning | LWX | Rappahannock | 40 min |
| May 26, 7:56 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier | 49 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.